Indian River County law enforcement has responded to more than 280 drug overdoses in 2021, with 18 being fatal and 184 thus far in 2022 with 12 deaths.
Over 100,000 people died in the U.S. of a drug overdose in 2021. The lifesaving opioid overdose reversal medication Narcan could have prevented these deaths.
You can make a difference by joining the Substance Abuse Free Indian River Coalition for a free Narcan Training program at Sebastian River Medical Center, Joint Camp Room, on Wednesday, August 24th, at 9:00 a.m.
Participants will learn how to properly administer Narcan to reverse an overdose and receive a free Narcan kit after the training. The Narcan kits were made available through a collaboration with Bay Street Pharmacy.
What is Narcan?
Narcan or naloxone is a nasal spray and an auto-injecting lifesaving medication that can reverse an overdose of opioids, including fentanyl, heroin, and prescription opioid medications. It quickly reverses an overdose by blocking the effects of opioids.
Signs of an overdose:
- Falling asleep or losing consciousness.
- Cold and/or clammy skin.
- Slow, weak, or not breathing.
- Small, constricted pinpoint pupils.
- Choking or gurgling sounds.
- Discolored skin, especially lips and nails.
- Limp body.
If you think someone is overdosing, you should:
- Call 911 Immediately.
- Administer Narcan, if available.
- Keep them awake and breathing.
- To prevent choking, lay them on their side.
- Stay with them until emergency assistance arrives.
For more information about this Narcan Training program, call the Substance Awareness Center of Indian River County at (772) 770-4811 or email firstname.lastname@example.org.